UPDATED 5/1/09: FDA Report on Botox and Cerebral Palsy
The FDA has added some updated information regarding the use of Botox in children. They are now requiring that all
manufacturers of Botox add a box warning "regarding the risk of adverse events when the effects of the toxin spread beyond
the site where it was injected".
The manufacturers also have to come up with a Risk Evaluation and Mitigation Strategy. This is to measure whether the
benefits outweigh the risks. THE FDA has reviewed new data regarding the use of Botox in pediatric cases. This is the
In pediatric postmarketing adverse event case reports, botulinum toxin products were mostly used to treat muscle spasticity in cerebral
palsy, a use that has not been approved by the FDA. The reported cases of spread of botulinum toxin effect beyond the site of injection
were described as botulism, or involved symptoms including difficulty breathing, difficulty swallowing, muscular weakness, drooping
eyelids, constipation, aspiration pneumonia, speech disorder, facial drooping, double vision, or respiratory depression. Serious case
reports described hospitalizations involving ventilatory support and reports of death.
The FDA continues to support the recommendations that they made previously on Feb 8, 2008 which you can read below.
On February 8, 2008 the Federal Drug Administration (FDA) issued a report on the use of Botulinum Toxin Type A and Type
B in children and adults. They have received reports of severe adverse reactions (which may be botulism) to botulinum
doses including hospitalization and death in children. These adverse effects have occurred mostly in children with spastic
cerebral palsy. Doctors are currently using Botox off label in children with cerebral palsy for the drug is not approved for this
use in the United States. The FDA is presently reviewing: data from pharmaceutical companies, medical research and
evaluating cases from its reporting system. Currently the FDA reports that most of the pediatric cases were children under 16
years old with cerebral palsy limb spasticity.
The FDA recommends that any professionals that work with clients who receive botulinum should be aware of the symptoms
of botulism. Some symptoms of botulism are:
- difficulty swallowing
- difficulties breathing
- voice changes
- shortness of breath.
They should also inform the clients of these symptoms so that they are aware of potential side effects and to seek immediate
medical attention. In addition, the FDA reports that these symptoms of botulism have been reported to occur as quickly as
one day after Botox and as late as several weeks after the Botox treatment.
The FDA plans to follow up on this report when the review of all the data is complete. If you have had experience with serious
side effects of botulinum, the FDA would like you to report it by filling out a form at http://www.fda.gov/medwatch/report/hcp.
US Food and Drug Administration UPDATE Follow-up to the February 8, 2008, Early Communication about an Ongoing
Safety Review of Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B)
Retrieved from the web on 5/1/09 at http://www.fda.gov/CDER/Drug/early_comm/botulinium_toxins200904.htm
US Food and Drug Administration. Early Communication about an Ongoing Safety Review Botox and Botox Cosmetic
(Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B). Retrieved from the web on 3/19/08 at
Disclaimer: These pages are not intended to provide medical advice or physician/therapist instruction.
Information provided should not be used for diagnostic or training purposes. Consult a therapist or
physician regarding specific diagnoses or medical advice.
|Online resource for special education, pediatric occupational therapy and pediatric physical therapy